Virginia, 2020

Flash Flood and Heavy Rain in Virginia, August 22 to 23, 2020

August 22 to 23, 2020 · NWS RNK · 5 events in 2 counties and zones

60 inches), while abundant sunshine each afternoon provided the instability (CAPE values 1500-2500 J/Kg each day). The results were spotty thunderstorms that were efficient in producing localized heavy rain, often over ground that was excessively moist from prior rainfall events.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Storms during the afternoon and evening of the 22nd developed in a typical summertime environment of deep southerly windflow, carrying tropical moisture across the mid-Atlantic (with daily precipitable water values ranging from 1.30 to 1.60 inches), while abundant sunshine each afternoon provided the instability (CAPE values 1500-2500 J/Kg each day). The results were spotty thunderstorms that were efficient in producing localized heavy rain, often over ground that was excessively moist from prior rainfall events.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 22, 3:37 AM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Aug 22, 3:37 AM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
437 AM EDT Sat Aug 22 2020

.SYNOPSIS...
An upper level trough of low pressure extends from the lower
Mississippi valley into the Mid Atlantic. This feature will
maintain a feed of moisture into the area through the weekend
with an opportunity for scattered showers and thunderstorms.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 430 AM EDT Saturday...

Early morning deep convection over the VA piedmont is moving
northeast, with torrential downpours from Buggs Island Lake
to Richmond. This area of heavy rain is moving northeast and is
expected to skirt our eastern CWA...east of South Boston.
Another pocket of moderate rain was occuring from near Sparta NC
into central Grayson county VA. This rain was developing within
an area of shallow lift near the Blue Ridge escarpment of NW
NC. Elsewhere across the CWA, skies were mostly cloudy with some
intermittent light rain/drizzle.

Focus today will revolve around the upper level trough which is
caught between the Bermuda ridge over the western Atlantic and
the anticyclone over the 4 corners. This trough is acting like a
pump with abundant moisture streaming north from the eastern
Gulf of Mexico and into the Mid-Atlantic region. PWATs are
running between 1.40 to 1.80, thus supporting rain efficient
showers. It has been difficult to capture the subtle shortwave
ripples of energy which have ejected through the trough
providing the lifting mechanism for organized showers, so unlike
yesterday where there was a bonafide short wave rippling north
to focus the showers, today will be more of a challenge since
there is no bonafide wave. As such, todays activity is expected
to be more scattered in nature and we will have to rely on the
daytime heating to allow for anything robust. That said, even
the shallowest of convection will produce higher than normal
rain rates...so another day to keep the umbrella close at hand.

Going forecast will reflect the higher pops in the
aforementioned areas of the east and NW NC this morning, then
wait for some solar heating to allow for better CAPE induced
showers and storms this afternoon. Will continue to advertise
marginal risk for excessive rainfall, so be on the lookout for
poor drainage issues where the heavier rains occur.

Temperatures today are expected to be a degree or two warmer
than yesterday with better thinning of the cloud cover today
compared to yesterday.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
As of 400 AM EDT Saturday...

Ensemble guidance is in good agreement in breaking down the blocky
pattern with an upper trof just off to our west, and transitioning to
a more progressive regime through Tuesday. However, with the Bermuda
high at the surface, diurnal ring of fire type convection will remain
in play and guidance differs a bit as to exactly where/when the best
chances for convection are. Given the pattern and expectation of the
upper trof axis/weak surface boundary largely pushing to our east on
Tuesday, believe the best chances for convection will be along/west of
the Blue Ridge Sunday and Monday with chances a bit lower to the east,
and Tuesday may turn out to be a little drier though confidence is not
high in specifics. Precipitable water values will continue running well
above normal before some guidance members start to taper them downward
on Tuesday, so locally heavy downpours will still be an issue.

Temperatures will remain at or above normal through the period. Highs
east of the Blue Rodge will generally be in the middle 80s to around 90
degrees, with low to mid 80s to the west. Lows will generally be in the
60s, with cooler readings in the valleys west of the Ridge.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
As of 100 PM EDT Friday...

During this portion of the forecast the axis of an upper level
ridge will build into the area, and then shift east as by
Friday. This transition will first provide for limited
precipitation Tuesday through Thursday. During this days we are
expected isolated, to perhaps scattered, coverage of showers and
a few thunderstorm to develop during the peak heating of the
day, and then dissipate quickly around sunset. Each of these
three days, coverage of showers and storms is expected to be
greatest across the Northern Mountains and Foothills of NC,
north into parts of the Grayson Highlands and Mountain Empire
regions of southwest Virginia. Coverage will be the least along
and east of roughly a Lynchburg to Danville line.

For Thursday night, this will be period when the upper ridge
shifts east, and we start to watch the pattern allow for a
return of moisture to at least western sections of the area.
Some isolated showers may linger through Thursday night in the
west.

By Friday, the ridge is well east of the area, and tropical
moisture from the Gulf of Mexico will start to advect into the
region. Look for much better coverage of showers and storms
during the day on Friday, some potentially with locally heavy
rain.

Temperatures will trend milder through Thursday with readings
averaging around five degrees above normal for highs, and close
to ten degrees above normal for lows. Daytime temperatures on
Friday will be similar to those of Thursday, but the heat index
should be a bit higher as dew points climb higher.

Confidence in the above weather scenario is moderate.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
As of 430 AM EDT Saturday...

Poor flying conditions this morning with IFR or lower
ceilings/some vsbys in addition to areas of rain/drizzle.
A gradual improvement in the cigs/vsby is anticipated this
afternoon, but opportunity will continue for scatter showers and
thunderstorms. Mean wind aloft is out of the southwest, so any
shower activity will be moving from southwest to northeast.

Areas of stratus and fog are anticipated tonight with IFR or
lower conditions expected for the late night.

Forecast confidence - Good.

Extended Aviation Discussion...

An upper level trough to the west should keep chances of
showers and thunderstorms in the forecast for Sunday and Monday.
Periods of sub-VFR conditions are also likely during the early
mornings due to low clouds and fog. By Tuesday, high pressure
should push farther southward and spread over the Mid Atlantic
to introduce drier conditions and improved flying conditions
overall for mid week.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch until 6 AM EDT early this morning for VAZ015.
NC...Flash Flood Watch until 6 AM EDT early this morning for NCZ001-
     002-018.
WV...None.

&&

SYNOPSIS...PM
NEAR TERM...
SHORT TERM...MBS
LONG TERM...DS
AVIATION...PM
Hazardous weather outlook, Aug 22, 3:38 AM EST, 2 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
438 AM EDT Sat Aug 22 2020

NCZ003>006-019-020-VAZ007-009>014-016>020-022>024-032>035-043>047-
058-059-WVZ042>044-507-508-230845-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-Mercer-
Summers-Monroe-Eastern Greenbrier-Western Greenbrier-
438 AM EDT Sat Aug 22 2020

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-VAZ015-230845-
Ashe-Alleghany NC-Watauga-Grayson-
438 AM EDT Sat Aug 22 2020

...FLASH FLOOD WATCH IN EFFECT UNTIL 6 AM EDT EARLY THIS MORNING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch early this morning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 12:16 AM EST, 5 hours 44 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
116 AM EDT Sat Aug 22 2020

VAZ045-046-059-220615-
Campbell-Charlotte-Appomattox-
116 AM EDT Sat Aug 22 2020

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT APPOMATTOX...
NORTHWESTERN CHARLOTTE AND NORTHEASTERN CAMPBELL COUNTIES...

At 114 AM EDT, showers and thunderstorms with heavy rainfall
extended from Gladys to Phenix. Movement was northeast at 20 mph.

Winds in excess of 30 mph are possible with these storms. Very heavy
rainfall may cause localized flooding.

Locations impacted include...
Appomattox...
Red House...
Pamplin City...
Madisonville...
Mike...
Cullen...
and Appomattox National Historic Park.

Do not drive your vehicle through flooded roadways.

LAT...LON 3709 7865 3716 7907 3743 7893 3740 7864
      3738 7863 3740 7861 3739 7860 3734 7860
      3732 7863 3727 7868 3720 7869 3719 7868
      3719 7864 3717 7864 3715 7859
TIME...MOT...LOC 0514Z 208DEG 16KT 3714 7909 3711 7874

MBS
Special weather statement, Aug 22, 1:40 AM EST, 4 hours 20 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
240 AM EDT Sat Aug 22 2020

VAZ046-047-220745-
Buckingham-Appomattox-
240 AM EDT Sat Aug 22 2020

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT NORTHEASTERN
APPOMATTOX AND BUCKINGHAM COUNTIES...

At 238 AM EDT, showers and thunderstorms with heavy rainfall
extended from Appomattox National Historic Park to near
Guinea Mills. Movement was northeast at 15 mph.

Very heavy rainfall with these thunderstorms may cause localized
flooding.

Locations impacted include...
Buckingham...
Appomattox...
Dillwyn...
Appomattox National Historic Park...
Sheppards...
Andersonville...
and Gold Hill.

Do not drive your vehicle through flooded roadways.

LAT...LON 3764 7825 3737 7845 3735 7855 3740 7859
      3734 7860 3730 7881 3740 7885 3764 7878
      3764 7872 3767 7872 3768 7869 3770 7869
      3768 7866 3768 7864 3771 7865 3775 7862
      3776 7851 3780 7849 3776 7847 3769 7824
TIME...MOT...LOC 0638Z 205DEG 12KT 3736 7877 3744 7839

MBS
Special weather statement, Aug 22, 1:43 AM EST, 4 hours 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 AM EDT Sat Aug 22 2020

NCZ005-006-220745-
Rockingham-Caswell-
243 AM EDT Sat Aug 22 2020

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT SOUTHEASTERN
ROCKINGHAM AND CASWELL COUNTIES...

At 241 AM EDT, showers and thunderstorms with heavy rainfall
extended from near Monroeton to near Mebane. Movement was
northeast at 20 mph.

Very heavy rainfall with these thunderstorms may cause localized
flooding.

Locations impacted include...
Reidsville...
Yanceyville...
Bethel...
Providence...
Jericho...
Prospect Hill...
and Camp Springs.

Do not drive your vehicle through flooded roadways.

LAT...LON 3625 7968 3626 7970 3654 7952 3654 7942
      3653 7936 3642 7914 3624 7916 3625 7953
      3624 7953 3624 7963
TIME...MOT...LOC 0641Z 214DEG 17KT 3629 7967 3605 7931

MBS
Special weather statement, Aug 22, 4:25 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
525 AM EDT Sat Aug 22 2020

NCZ002-019-VAZ015-016-221000-
Wilkes-Alleghany-Grayson-Carroll-
525 AM EDT Sat Aug 22 2020

...THUNDERSTORMS WITH HEAVY RAINFALL WILL AFFECT ALLEGHANY AND NORTH
CENTRAL WILKES COUNTIES IN NORTHWESTERN NORTH CAROLINA...WESTERN CARROLL
AND EASTERN GRAYSON COUNTIES IN SOUTHWESTERN VIRGINIA AND THE CITY OF
GALAX...

At 523 AM EDT, showers and thunderstorms with heavy rainfall
extended from near Independence to near Doughton Park.
Movement was northeast at 15 mph.

Very heavy rainfall with these thunderstorms may cause localized
flooding.

Locations impacted include...
Galax...
Sparta...
Independence...
Fries...
Ennice...
Stone Mountain State Park...
and Baywood.

Do not drive your vehicle through flooded roadways.

LAT...LON 3638 8124 3640 8125 3667 8118 3683 8094
      3687 8078 3656 8088 3656 8091 3650 8093
      3645 8098 3642 8096 3634 8127
TIME...MOT...LOC 0923Z 236DEG 12KT 3665 8114 3639 8122

MBS

The radar

The Roanoke radar (KFCX), 112 km away, was scanning. The volume nearest the first event began at 10:59 UTC.

Open the radar archive at this moment

Event by event

4 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Lexington (C)

When
August 22, 6:00 AM EST to August 23, 6:00 AM EST
Where
Lexington (C) County, 0.24 mi SSE of Lexington
Reported by
COOP Observer
Coordinates
37.777, -79.439

The Cooperative Weather Observer in Lexington recorded a 24-hour rainfall total of 1.53 inches. This is the 2nd highest rainfall total for August 23rd in the history of this station. Records for this station date back to June 1889.

Heavy Rain, Rockbridge

When
August 22, 7:00 AM EST to August 23, 7:00 AM EST
Where
Rockbridge County, 2.6 mi WNW of Kerrs Creek
Reported by
CoCoRaHS
Coordinates
37.861, -79.566

A CoCoRaHS observer recorded a 24-hour rainfall total of 3.68 inches of rainfall.

Heavy Rain, Rockbridge

When
August 22, 6:45 PM EST to 8:45 PM EST
Where
Rockbridge County, 1.22 mi NW of Kerrs Creek
Reported by
Mesonet
Coordinates
37.863, -79.535

A personal mesonet station recorded a storm total of 3.49 inches of rainfall in a 2-hour period, with 3 of those inches falling inside a 1-hour period. This equates to roughly a 200-year rainfall event at the 1-hour interval and close to a 200-year event at the 2-hour interval, per NOAA Atlas-14 point precipitation frequency estimates.

Heavy Rain, Rockbridge

When
August 22, 7:15 PM EST to 9:15 PM EST
Where
Rockbridge County, 3.39 mi E of Kerrs Creek
Reported by
Mesonet
Coordinates
37.854, -79.458

A personal mesonet station recorded a storm total of 2.62 inches of rainfall in a 2-hour period, with about 2 of those inches falling inside a 1-hour period. This equates to roughly a 25-year rainfall event at both the 1-hour interval and 2-hour intervals, per NOAA Atlas-14 point precipitation frequency estimates.

Flash Flood, Rockbridge

When
August 22, 9:05 PM EST to 11:05 PM EST
Where
Rockbridge County, 2.81 mi ESE of Kerrs Creek to 3.18 mi ESE of Kerrs Creek
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.842, -79.470

Slow-moving thunderstorms produced widespread 2 to 4 inch rainfall amounts across central Rockbridge County, more than double the 1-hour flash flood guidance in this area given moist soil conditions. Much of this rainfall fell in a 2-hour period, which equated to around a 100-year rainfall event for areas just west of the Kerrs Creek community. Multiple roads were closed due to flooding of Kerrs Creek, including Big Spring Drive, West Midland Trail at Fredericksburg Road, and Muddy Lake at West Midland Trail.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2020Every state in 2020This day in weather historyWarnings in Virginia, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 916235, 916233, 916232, 916234, 916236.